question-icon

What causes persistent edema in legs, ankles and feet?

default
Posted on Tue, 26 Jul 2016
Question: I am on Amlodipine 5mg q d. I have edema and pitting edema in my legs ankles and feet (tops) along w/ XXXXXXX and CKD stage 2. I was swapped from Losartan due to the CKD. The edema gets better at night but never completely resolves. When I fly, I use two pair of 20-30mm compression stockings on over the other which help but only somewhat.
I also take Toprol XL 50mg and with the 2, my BP is running in the 135/85 range.
I also take Nexium 40mg 2T q d for GERD and have low MCV due to the associated anemia. I have dropped to 1T q d and it seems to be controlling the GERD acceptably well.
In addition, I am on Testosterone Cypionate 400mg I M q 2 weeks and
Cialis 5mg q d for symptoms of BPH. (had HOLAP procedure about 4 yrs ago and the last check showed my bladder totally empties however I still am waked up more than 4 times a night to urinate. My PSA is about 3.5 and steady for the past few years.
I have a bicuspid aortic valve w/ no reflux or regurgitation and an aortic base measuring 4.3cm which has been stable for at least 5 years (when both conditions were discovered by echo cardiogram). My last echo cg was in Dec of 2015.
I would like to know what you think of my pedel oedema / pitting edema.
I had been told S-Amlodipine would be a swap to drug but then saw this: http://citeseerx.ist XXXXXXX edu/viewdoc/download?http://http://citeseerx.ist XXXXXXX edu/viewdoc/download?doi=10.1.1.629.8996&rep=rep1&type=pdf
It indicated that S-amlodipine has worsened pedal oedema in the cases they cite.

I don't even know if having pedal oedema or pitting edema is a problem. (I have no PAD and venous insufficiency has not been diagnosed at this time)

Of note might be the fact my paternal grandmother died of CHF.
I am now 6 ft and weigh about 223 w/o clothing.

I have shortness of breath (I assume is due to the mild anemic condition caused by not absorbing iron due to the Nexium) and am very easily winded.

The reflux associated w/ my GERD gets into my nasal cavities causing almost perpetual sinus infection which I mainly leave untreated and my bronchial tubes/ aveoli to a lesser extent. A recent CT showed an existing mass about 8mm which is new and similar to a mass that was in a CT 2 years ago that has resolved completely.

I experience moderate fatigue possibly due to 1. lack of consistent sleep pattern / circadian rhythm disynchonosis (I am an International Pilot) and/or 2. Undiagnosed sleep apnea.

My face appears flushed for some reason and I have mild tinea versicolor and a psoriatic spot about 10mm on my left elbow treated w/ topical steroids.

I am just outside the prediabetic range on A1C.
doctor
Answered by Dr. V. N. S. Parinam (15 hours later)
Brief Answer:
Multiple possibilities for unresolving edema

Detailed Answer:
Hi,

This appears to be a complex case with multitude of chronic conditions. As I understand you have the following problems
CKD stage 2 with Pedal edema and anemia
Sleep apnoea
Hypertension
Stable Valvular heart disease
GERD
BPH
Unknown mass in the bronchus

You are on multiple medications which have the potential to cross react.
Amlodipine, TropoXL, Testosterone Cypionate, Cialis, Nexium.

Since you have a direct and single question I guess it is easy to address it
Pitting edema and never resolves
You have the answer for it, Amolodipine's first and most important side effect is pitting edema.
You were doing it correctly with compression stockings.
However there are other contributing factors for the unresolving edema could be CKD, Sodium secreting tumor, interaction amongst these drugs and anemia, possibly chronic backward heart failure where the heart is not allowing to expand for the increased venous drainage.

In general all the above possibilities will directly contribute to pedal edema.

All in all I find the current situation is common and expected. As long as the parameters are stable this is the standard medication regimen followed.

Hope this addresses.


Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. V. N. S. Parinam

General & Family Physician

Practicing since :2008

Answered : 1729 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes persistent edema in legs, ankles and feet?

Brief Answer: Multiple possibilities for unresolving edema Detailed Answer: Hi, This appears to be a complex case with multitude of chronic conditions. As I understand you have the following problems CKD stage 2 with Pedal edema and anemia Sleep apnoea Hypertension Stable Valvular heart disease GERD BPH Unknown mass in the bronchus You are on multiple medications which have the potential to cross react. Amlodipine, TropoXL, Testosterone Cypionate, Cialis, Nexium. Since you have a direct and single question I guess it is easy to address it Pitting edema and never resolves You have the answer for it, Amolodipine's first and most important side effect is pitting edema. You were doing it correctly with compression stockings. However there are other contributing factors for the unresolving edema could be CKD, Sodium secreting tumor, interaction amongst these drugs and anemia, possibly chronic backward heart failure where the heart is not allowing to expand for the increased venous drainage. In general all the above possibilities will directly contribute to pedal edema. All in all I find the current situation is common and expected. As long as the parameters are stable this is the standard medication regimen followed. Hope this addresses.